Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 131, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2009, 3:53 PM CDT for Morton County, Stanton County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2009, 3:53 PM CDT (20:53 UTC)
- Expired
- Jun 14, 2009, 4:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:05 PM CDT | HAIL 0.75 | 2 S Manter, KS | |
| Jun 14, 4:28 PM CDT | HAIL 0.75 | 4 W Big Bow, KS | |
| Jun 14, 4:45 PM CDT | HAIL 0.88 | Manter, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 142053
SVRDDC
KSC129-187-142145-
/O.NEW.KDDC.SV.W.0131.090614T2053Z-090614T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SUN JUN 14 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MORTON COUNTY IN SOUTHWEST KANSAS.
SOUTHERN STANTON COUNTY IN SOUTHWEST KANSAS.
* UNTIL 445 PM CDT
* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTH OF THE SAUNDERS ELEVATOR...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
THE SAUNDERS ELEVATOR...
MANTER...
JOHNSON CITY...
RURAL RESIDENCES OF NORTHWESTERN MORTON AND SOUTHERN STANTON
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3764 10201 3755 10153 3730 10189 3730 10205
3733 10205
TIME...MOT...LOC 2053Z 219DEG 16KT 3736 10198
$$
RITTERLING1 follow-up statement
000 WWUS53 KDDC 142107 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 407 PM CDT SUN JUN 14 2009 KSC129-142118- /O.CAN.KDDC.SV.W.0131.000000T0000Z-090614T2145Z/ MORTON KS- 407 PM CDT SUN JUN 14 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON COUNTY IS CANCELLED... * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHWESTERN MORTON COUNTY. LAT...LON 3764 10201 3755 10153 3738 10177 3739 10204 TIME...MOT...LOC 2108Z 222DEG 30KT 3749 10185 $$ KSC187-142145- /O.CON.KDDC.SV.W.0131.000000T0000Z-090614T2145Z/ STANTON KS- 407 PM CDT SUN JUN 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR SOUTHERN STANTON COUNTY... AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTH OF MANTER...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... MANTER... JOHNSON CITY... RURAL RESIDENCES OF SOUTHERN STANTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3764 10201 3755 10153 3738 10177 3739 10204 TIME...MOT...LOC 2108Z 222DEG 30KT 3749 10185 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:20 AM CDT, 12 hours 33 minutes earlier.
Area forecast discussion, Jun 14, 3:20 AM CDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CDT SUN JUN 14 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE SEVERE WEATHER AND TORNADO CHANCES TODAY AND AGAIN ON MONDAY. CURRENT MARGINALLY SEVERE MCS IS WORKING EAST ACROSS SOUTHWEST KANSAS AND SHOULD EXIT THE FA BY MORNING. BY AFTERNOON THE WRF KEEPS THE FRONTAL BOUNDARY SOUTH OF THE FA WHILE THE GFS AND UKMET SHOW A WARM FRONT MOVING INTO THE FAR WEST CWA. BOTH MODELS HAVE ABUNDANT 850MB MOISTURE AHEAD OF THE FRONT WITH SOUTHEAST WINDS. AN UPPER LEVEL JET MAX WILL ALSO NOSE INTO FAR SOUTHWESTERN KANSAS BY EVENING TO NEAR DODGE CITY. WITH LOTS OF DEEP LAYER SHEAR AND INSTABILITY AHEAD OF THE FRONT THERE SHOULD BE A GOOD CHANCE FOR SEVERE THUNDERSTORMS BY LATE AFTERNOON WITH ISOLATED TORNADOS POSSIBLE INTO THE EVENING. HOWEVER IF MORE CLOUDS STICK AROUND THE TORNADO THREAT WOULD BE DIMINISHED. WILL MENTION SEVERE WORDING IN THE ZONES. HIGHS TODAY WILL BE TRICKY DEPENDING ON WHICH MODEL IS CORRECT BUT FOR NOW WILL GO WITH MID 80S SOUTH TO UPPER 70S NORTH. WILL CONTINUE WITH HIGHEST POPS FROM DODGE CITY NORTH INTO THE OVERNIGHT. LOWS TONIGHT LOOK TO BE IN THE LOW TO MID 60S WITH THE WARMEST SOUTHEAST IN THE UPPER 60S. FOR MONDAY AGAIN A FRONTAL BOUNDARY MAY BE NEAR THE SOUTHERN FA WITH CONTINUED UPSLOPE MOISTURE NORTH OF THE BOUNDARY. WILL GO WITH LOW TO MID 90S SOUTH TO AROUND 80 NORTH. SEVERE THUNDERSTORMS ARE AGAIN LIKELY NORTH OF THE BOUNDARY WITH STRONG DEEP LAYER SHEAR AND INSTABILITY. ISOLATED TORNADOS ARE AGAIN A POSSIBILITY WHERE THE 850MB THETA-E AXIS UNDERCUTS A STRONG MID AND UPPER LEVEL JET ALOFT FROM THE LATE AFTERNOON INTO THE EVENING. A COLD FRONT THEN MOVES TO NEAR MEDICINE LODGE BY EARLY MORNING TUESDAY. DAYS 3-7... THE EXTENDED MODELS ARE IN DECENT AGREEMENT IN TRANSITIONING THE WESTERN TROF TO A CUTOFF LOW OVER SOCAL OR BAJA CAL WHICH ALLOWS A RIDGE TO AMPLIFY OVER THE SOUTH-CENTRAL/SOUTHEAST U.S. TO BEGIN THE LONG RANGE FORECAST PERIOD. THIS WILL PRODUCE A FEW DAYS OF HOT WEATHER OVER SW KANSAS FOR THE MIDDLE OF NEXT WEEK. THINGS BEGIN TO HEAT UP ON TUESDAY BUT THE REAL HEAT IS ON WED/THU WITH HIGHS WELL INTO THE 90S TO NEAR 100 IN MANY PLACES. THE GFS BEGINS TO DIVERGE FROM THE OTHER LONG RANGE MODELS ON THU. IT WOULD HAVE THE RIDGE BROKEN DOWN AND A TROF/COLD FROPA WELL THROUGH KANSAS BY THU AFTERNOON. WILL NOT BUY INTO THIS BUT STICK WITH THE CONSENSUS WHICH IS TO BRING A NORTHERN STREAM TROF THROUGH ON FRIDAY FOLLOWED BY A RETURN TO RIDGING NEXT WEEKEND. HAVE MADE LITTLE CHANGE TO THE GOING FORECAST. -WRIGHT && AVIATION... TS WILL BE OVER AT KGCK WITHIN THE NEXT HOUR BUT +TSRA WILL BEGIN TO AFFECT KDDC JUST AFTER 08Z. EXPECT OCNL LIFR CONDS WITH +TSRA AT KDDC THROUGH 12Z. KHYS WILL BEGIN TO EXPERIENCE -TSRA AROUND 09Z AND WILL SEE OCNL IFR CONDS THROUGH 15Z. ALL TERMINALS WILL HAVE POTENTIAL IFR CIGS AND VIS DUE TO BR/FG UNTIL AROUND 16Z, THEN VFR. STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP AGAIN AROUND 15/00Z AND MAY AFFECT ALL TERMINALS. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 81 66 88 65 / 50 50 30 30 GCK 82 64 87 63 / 40 50 30 30 EHA 86 61 91 60 / 30 30 20 20 LBL 84 63 93 64 / 40 40 20 20 HYS 77 65 81 64 / 50 50 30 30 P28 82 68 92 72 / 50 50 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/34
Hazardous weather outlook, Jun 14, 1:46 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 146 PM CDT SUN JUN 14 2009 KSZ061-062-074-075-084>086-151900- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-SEWARD- 146 PM CDT SUN JUN 14 2009 /1246 PM MDT SUN JUN 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 6 PM AND 9 PM. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-043>045-063-064-076>078-080-087>089-151900- TREGO-SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-KIOWA- MEADE-CLARK-COMANCHE- 146 PM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 8 PM AND 11 PM. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ031-046-065-066-079-081-090-151900- ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-BARBER- 146 PM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 9 PM AND MIDNIGHT. DAMAGING WIND IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT, AND HAIL A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
In the hours before
Local storm report, Jun 14, 3:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM TSTM WND DMG 18 NW LAKIN 38.12N 101.49W
06/14/2009 KEARNY KS PUBLIC
HAIL DRIVEN BY WINDS BROKE HOUSE WINDOWS AND BEAT TO A
PULP A FIFTH WHEEL TRAILER. WHEAT CROPPED THRASHED. FOUR
INCH TREE BRANCHES BROUGHT DOWN AND IRRIGATION SPRINKLER
TURNED OVER.
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:49 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 56 min |
| Jun 13, 8:01 PM CDT | Tornado Warning | DDC | Morton | 29 min |
| Jun 13, 8:31 PM CDT | Tornado Warning | DDC | Morton | 29 min |
| Jun 13, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 66 min |
| Jun 13, 8:52 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 53 min |
| Jun 13, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 48 min |
| Jun 13, 10:22 PM CDT | Areal Flood Advisory | DDC | Seward | 3 hr |
| Jun 13, 11:36 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 54 min |
| Jun 14, 12:21 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 54 min |
| Jun 14, 1:15 AM CDT | Special Weather Statement | DDC | Stanton | 45 min |
| Jun 14, 1:17 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny | 43 min |
| Jun 14, 1:58 AM CDT | Special Weather Statement | DDC | Finney, Gray, Hodgeman | 77 min |
| Jun 14, 2:10 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 42 min |
| Jun 14, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 51 min |
| Jun 14, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 45 min |
| Jun 14, 5:25 PM CDT | Tornado Warning | DDC | Haskell | 35 min |
| Jun 14, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 44 min |
| Jun 14, 5:50 PM CDT | Tornado Warning | DDC | Gray, Haskell, Meade | 25 min |
| Jun 14, 6:20 PM CDT | Areal Flood Advisory | DDC | Gray, Haskell | 3 hr |
| Jun 14, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.